Hail, Smith
- When
- February 11, 6:49 AM CST
- Where
- Smith County, 1.36 mi ENE of Noonday
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.240, -95.400
Golf ball size hail reported northwest of Bullard.
Numerous severe thunderstorms developed in the early morning hours on February 11th along and ahead of a slowly advancing cold front stretching across East Texas and North Louisiana. Strong southwesterly winds in the mid-levels and associated 45-55 knots of deep-layer shear combined to support sustained updrafts, including within a few supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Numerous severe thunderstorms developed in the early morning hours on February 11th along and ahead of a slowly advancing cold front stretching across East Texas and North Louisiana. Strong southwesterly winds in the mid-levels and associated 45-55 knots of deep-layer shear combined to support sustained updrafts, including within a few supercell thunderstorms. Steep lapse rates aloft and a rich, moist low-level air mass present along and south of the boundary indicated moderate instability, with MLCAPE generally from 1500-2000 J/kg. Large hail, some greater than 2 inches in diameter, was the resulting primary severe threat while isolated severe and damaging wind gusts proved to be a secondary threat in the convective downdrafts. Numerous reports of mostly large to very large hail were received across parts of East Texas and North Louisiana along with a few damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 11, 5:45 AM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 545 AM CST Sun Feb 11 2024 ...New AVIATION... .SHORT TERM... (Sunday through Monday) Issued at 103 AM CST Sun Feb 11 2024 Heaviest rainfall over the past 24 hours has definitely occurred across the southern half of NE TX into extreme NW LA where 2-4 inches of rainfall has fallen near the Angelina and Neches River Basins north and east into the Sabine River Basins as well as the Middle Red River Basins between Shreveport and Natchitoches, Louisiana. Lighter amounts elsewhere, generally near or less than 2 inches across the northern half of NE TX, SE OK, SW AR and NE LA but more is on the way. For the most part early this morning, been dealing with mostly scattered showers and isolated thunderstorms mainly near and south of the I-20 Corridor of NE TX and NW LA into portions of SC AR along an 850mb theta-e ridge that currently resides in this general vicinity. Looking upstream, widespread convection ongoing west of the DFW Metroplex and it's this convection that will continue moving rapidly eastward this morning. Latest HRRR and a majority of latest CAMS has the leading edge of this new convection moving into our far western zones between 12-15z this morning and into SW AR and extreme NW LA between 16-18z and into our remaining areas later this afternoon. Could easily see another inch with isolated higher amounts with this new convection today before a bulk of this activity moves east of our region later this afternoon/this evening. All this additional convection today is in response to the vigorous longwave trough we've been talking about for days out west across the Four Corners Region of the country which is currently moving into far western Texas. This renewed convection through much of the morning hours today should remain mostly elevated and will pose more of a elevated hail threat even though a damaging wind threat cannot be ruled out perhaps as far north as the I-20 Corridor of NE TX and N LA. We have just coordinated with SPC, Severe Thunderstorm Watch #16 valid until 17z for the southern half of NE TX including counties along the I-20 Corridor that will include all but San Augustine and Sabine Counties in NE TX given the isolated threat through sunrise and the increasing widespread threat thru late morning. It's late this morning and especially through the afternoon and early evening hours that more surface based storms are likely across our southern half and thus a heightened threat for severe weather will exist. At the surface, a stationary front was located across SE TX into Central LA just north of Houston, Tx to just south of Alexandria, La. Sfc cyclogenesis will continue to deepen along the western flank of this boundary, in the vicinity of Central Texas later this morning with the downstream stationary front forecast to return back north as a warm front into Deep East Texas and into N LA, south of the I-20 Corridor by late afternoon/evening. It's this boundary and the returning warm sector that will be an area primed for strong to severe thunderstorms later this afternoon into this evening. Afternoon SB CAPE values will be pushing 2000 J/KG across Deep East Texas into West Central and East Central Louisiana this afternoon/evening near and south of an Alto, Texas to Natchitoches and Columbia Louisiana line or where the returning warm front is expected to move. Naturally, the best low level directional shear will be oriented within a narrow corridor right along the this returning warm front. Supercell thunderstorms will be possible in this airmass with damaging wind gusts, large hail and isolated tornadoes all possible. The severe threat will end by mid to late evening across our far southeast zones with the passage of the sfc low to our east. By the time we lose the severe weather threat to our east this evening, increased forcing in association with the upper trough itself, upstream of the dryslotting across the eastern 2/3rds of our region will result in additional widespread showers/isolated thunderstorms across our northwest and northern half late this evening and through the overnight hours. Cold air aloft with the passage of the parent trough across our northern zones suggest a minor small hail threat cannot be ruled out. In addition, introduced the possibility of a light rain/light snow mix across far northern McCurtain County just prior to and just after sunrise Monday Morning but this will be more likely north and west of McCurtain County. Sfc temperatures are forecast to remain above freezing so there will be no winter precipitation impacts. Precipitation moves north and east of our region on Monday with a cold, breezy and raw day. Strong pressure gradient will exists in the wake of the departing upper trough with strong northwest winds and temperatures ranging from near 50 north to the middle 50s south. 13 && .LONG TERM... (Monday Night through Sunday) Issued at 103 AM CST Sun Feb 11 2024 We finally begin to dry out across the Four State Region Tue through at least Thu with near zonal flow aloft forecast in the wake of the short term trough passage. By late in the work week and especially into next weekend, upper flow to become southwesterly again in advance of yet another Great Basin trough across NW Mexico into the Desert Southwest. Timing issues abound in the medium range concerning the eventual ejection of this trough but at this time, the trough it does not appear as dynamic as the current trough we are dealing with. Regardless, rain chances begin ramping up as early as Thu Night but especially Friday into Saturday. 13 && .AVIATION... (12Z TAFS) Issued at 536 AM CST Sun Feb 11 2024 Convective activity across the airspace is expected to continue into the 12z TAF period. As a sfc low approaches from the west, TSRA will prevail across all terminals through the mid to late morning, and through the afternoon, limiting visibility and dropping CIGs. Accompanying these storms will be the threat for damaging winds and hail, resulting in impacts to all local terminals, especially along and south of the I-20 corridor through the mid to late afternoon, and early evening. By the late evening and overnight, drier conditions will prevail, but not without the continuation of lower CIGs and some BR. There remains the chance for wrap around moisture after 12/06z across the I-30 terminals, but impacts from this should remain limited. By the end of the period, the sfc low should be exiting the airspace, with terminal winds becoming westerly, between 10-15 kts. RK && .PRELIMINARY POINT TEMPS/POPS... SHV 64 44 53 36 / 100 40 10 0 MLU 64 46 54 34 / 100 50 10 0 DEQ 52 39 49 29 / 100 80 20 0 TXK 53 41 48 32 / 100 80 20 0 ELD 55 42 50 31 / 100 80 20 0 TYR 65 41 53 35 / 100 20 10 0 GGG 65 41 53 34 / 100 20 10 0 LFK 73 41 56 35 / 100 20 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...13 LONG TERM....13 AVIATION...53
Hazardous Weather Outlook National Weather Service Shreveport LA 420 AM CST Sun Feb 11 2024 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-121800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris- Cass- 420 AM CST Sun Feb 11 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and tonight. Showers with embedded thunderstorms will increase across the region this morning and some of these could pose a hail threat. Otherwise the activity will move out of the region by late this afternoon, but will return to the northern half of Northeast Texas, Southeast Oklahoma and Southwest Arkasas later this evening and into the overnight hours as an upper level storm system moves overhead. Any strong storms this evening could also result in a small hail threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The rain moves out early Monday Morning with drier conditions through at least Thursday. More unsettled weather returns to the region Friday and into next weekend in the form of more showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed. TXZ136>138-149>153-165-121800- Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby- Angelina- 420 AM CST Sun Feb 11 2024 ...SEVERE THUNDERSTORM WATCH 16 IN EFFECT UNTIL 11 AM CST THIS MORNING... This Hazardous Weather Outlook is for East Texas and Northeast Texas. .DAY ONE...Today and tonight. Increasing coverage of showers and thunderstorms will infiltrate the region this morning, bringing with them a large hail threat. The threat will likely continue into the afternoon hours but mainly south of the I-20 Corridor where there will be a damaging wind and an isolated tornado threat as well. The convection moves east of the region by late this afternoon into early this evening. Look for additional rainfall amounts of near one inch with isolated higher amounts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More unsettled weather returns to the region Friday and into next weekend in the form of more showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation has already been made and could continue into the afternoon. LAZ001>006-010>014-017>022-TXZ124>126-166-167-121800- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-Wood-Upshur-Marion-San Augustine- 420 AM CST Sun Feb 11 2024 This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. There will be a threat for mainly large hail this morning near and south of the I-20 Corridor of Northeast Texas and Northern Louisiana. As we transition into the afternoon and early evening hours, there will be a continued threat for large hail, in addition to damaging wind gusts and isolated tornadoes. This threat will end across East Central Louisiana during the evening. Look for additional rainfall amounts near one inch with isolated higher amounts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More unsettled weather returns to the region Friday and into next weekend in the form of more showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely later today. 13
Special Weather Statement
National Weather Service Shreveport LA
250 AM CST Sun Feb 11 2024
TXZ136-149-150-110915-
Cherokee TX-Smith TX-Rusk TX-
250 AM CST Sun Feb 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SMITH...
NORTHWESTERN RUSK AND NORTH CENTRAL CHEROKEE COUNTIES THROUGH 315 AM
CST...
At 250 AM CST, Doppler radar was tracking a strong thunderstorm near
Turnertown, or 11 miles west of Henderson, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Henderson, Troup, New London, Turnertown, Joinerville, and Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
northeastern Texas.
&&
LAT...LON 3199 9504 3214 9512 3233 9485 3215 9465
TIME...MOT...LOC 0850Z 241DEG 31KT 3212 9500
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
257 AM CST Sun Feb 11 2024
LAZ001-TXZ138-151-110930-
Caddo LA-Panola TX-Harrison TX-
257 AM CST Sun Feb 11 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CADDO PARISH...
SOUTHEASTERN HARRISON AND NORTHEASTERN PANOLA COUNTIES THROUGH 330 AM
CST...
At 256 AM CST, Doppler radar was tracking a strong thunderstorm near
Elysian Fields, or 18 miles northeast of Carthage, moving northeast
at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shreveport, Greenwood, Blanchard, Waskom, Elysian Fields, Jonesville,
Cross Lake, and Bethany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
northeastern Texas.
&&
LAT...LON 3227 9408 3233 9421 3264 9404 3256 9377
TIME...MOT...LOC 0856Z 213DEG 37KT 3234 9411
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
323 AM CST Sun Feb 11 2024
LAZ001-002-111015-
Bossier LA-Caddo LA-
323 AM CST Sun Feb 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CADDO AND
SOUTHWESTERN BOSSIER PARISHES THROUGH 415 AM CST...
At 322 AM CST, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 11 miles southwest of Shreveport, moving northeast at
30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Shreveport, Bossier City, Fosters, Ferguson, Keithville, Robson,
Forbing, Sligo, Barksdale Air Force Base, and Red Chute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3229 9397 3263 9372 3244 9349 3233 9372
3233 9374 3234 9375 3235 9377 3233 9381
3232 9381 3229 9385 3226 9386 3224 9390
TIME...MOT...LOC 0922Z 224DEG 27KT 3231 9388
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
13Special Weather Statement
National Weather Service Shreveport LA
341 AM CST Sun Feb 11 2024
LAZ005-006-013-014-111015-
Lincoln LA-Ouachita LA-Union LA-Jackson LA-
341 AM CST Sun Feb 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...SOUTH
CENTRAL UNION...WEST CENTRAL OUACHITA AND CENTRAL LINCOLN PARISHES
THROUGH 415 AM CST...
At 341 AM CST, Doppler radar was tracking a strong thunderstorm over
Ruston, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ruston, Grambling, Choudrant, Simsboro, Vienna, Downsville, D
Arbonne, Unionville, and Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3239 9272 3253 9283 3275 9252 3259 9226
TIME...MOT...LOC 0941Z 238DEG 36KT 3252 9267
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
423 AM CST Sun Feb 11 2024
ARZ059-060-070-TXZ097-111100-
Hempstead AR-Little River AR-Miller AR-Bowie TX-
423 AM CST Sun Feb 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LITTLE RIVER...
SOUTHWESTERN HEMPSTEAD...NORTHWESTERN MILLER AND SOUTHEASTERN BOWIE
COUNTIES THROUGH 500 AM CST...
At 423 AM CST, Doppler radar was tracking a strong thunderstorm over
Redwater, or 8 miles southwest of Wake Village, moving northeast at
55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Texarkana, Wake Village, Nash, Redwater, Maud, Red Lick, Ogden,
Mandeville, Leary, Homan, and Hervey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3354 9370 3331 9416 3331 9417 3330 9417
3331 9418 3330 9421 3327 9424 3327 9423
3326 9425 3335 9437 3369 9405
TIME...MOT...LOC 1023Z 225DEG 46KT 3336 9423
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
641 AM CST Sun Feb 11 2024
TXZ126-137-138-111315-
Gregg TX-Harrison TX-Marion TX-
641 AM CST Sun Feb 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARION...
NORTHWESTERN HARRISON AND SOUTHEASTERN GREGG COUNTIES THROUGH 715 AM
CST...
At 641 AM CST, Doppler radar was tracking a strong thunderstorm near
Hallsville, or 8 miles east of Longview, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Longview, Marshall, Hallsville, Harleton, Woodlawn, Easton, and
Nesbitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
northeastern Texas.
&&
LAT...LON 3278 9461 3269 9417 3240 9455 3241 9456
3238 9459 3244 9477
TIME...MOT...LOC 1241Z 218DEG 43KT 3247 9462
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 12:46 UTC.
22 hail. Local standard time, as filed.
Golf ball size hail reported northwest of Bullard.
Golf ball size hail reported in Noonday.
Ping pong ball size hail reported at the Emerald Bay Golf Club west of Bullard.
Ping pong ball size hail reported at West Grande Boulevard and Old Jacksonville Highway in South Tyler.
Hen egg size hail reported at County Road 155 and Loop 323 on the southwest side of Tyler.
Baseball size hail reported along County Road 155 and Loop 49 with damage to vehicles.
Quarter size hail reported via mPING.
Ping pong ball size hail reported via mPING.
Half dollar size hail reported via mPING.
Ping pong ball size hail reported to be widespread across South Tyler.
Ping pong ball size hail reported via social media.
Golf ball size hail reported via amateur radio.
Quarter size hail reported via social media.
Tennis ball size hail reported via social media.
Baseball size hail reported via social media.
Quarter size hail reported in Hallsville.
Quarter size hail reported 7 miles south of Rusk.
Golf ball size hail reported at Interstate 20 and Highway 59 south of Marshall.
Ping pong ball size hail reported in Marshall.
Tennis ball size hail reported via mPING.
Golf ball size hail reported north of Nacogdoches.
Nickel to quarter size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163275, 1163276, 1163726, 1163277, 1163278, 1163279, 1163280, 1163281, 1163282, 1163283, 1163284, 1163285, 1163286, 1163287, 1163289, 1163290, 1163291, 1163292, 1163293, 1163294, 1163295, 1163296.